Ask Dr. Roach: Meniere’s disease vs. sudden sensorineural hearing loss
DEAR DR. ROACH >> You recently answered a question from a reader with a friend who had sudden hearing loss with tinnitus after experiencing vertigo and dizziness. You attributed the hearing loss to sudden sensorineural hearing loss (SSNHL). I have been dealing with Meniere’s disease for over eight years, and the symptoms you described are identical to those of us with Meniere’s. My question is, do you know if the steroids and antivirals would be helpful to those of us with Meniere’s?
Dear P.L. >> It can indeed be difficult sometimes to separate different causes of vertigo, and both SSNHL and Meniere’s have hearing loss symptoms. The key is the suddenness and intensity of the hearing loss, in SSNHL. By definition, SSNHL happens within 72 hours, but most people either wake up with it or notice the change very suddenly (although there may have been some fluctuation in the previous days).
By contrast, hearing loss in Meniere’s disease typically progresses over eight to 10 years and predominantly affects the lower frequencies. A hearing test is usually definitive.
Although steroids are sometimes used in people with Meniere’s who do not respond to first-line treatments, such as reducing salt, diuretics, and vestibular rehabilitation treatments, steroids are not given with the same urgency as SSNHL, where they should be given to the patient within the first two weeks. Antivirals are not useful with Meniere’s and are typically only given within the first 48 hours of SSNHL, as it may occasionally be caused by a virus in the herpes family. And the risk of this treatment is low.
DEAR DR. ROACH >> I have developed tremors in my right hand, especially when gripping something such as a steering wheel or a fork. My neurologist has ordered an MRI, and we are waiting for the results. The diagnosis may be Parkinson’s disease, essential tremor or any number of things.
Our daughter is convinced that these tremors are a result of my COVID-19 vaccinations and booster shots. She is adamant that I do not get a third booster. Is there any truth to the idea that COVID vaccines cause tremors? Should I avoid a third booster? At 75, I am reluctant to do that, but I also don’t want to increase the tremors.
Dear K.G.M. >> There is no evidence to suggest that COVID-19, or any other vaccine, increases risk for tremor. Age 75 is a time when several types of tremors, including Parkinsonian tremors, do occur. Since over 8 billion doses of COVID-19 vaccines have been given, there will be many people who develop other medical conditions around the time when the initial series and boosters are given. But there is no reason to think that the vaccines have caused the problem. Getting COVID-19 at 75 is dangerous, especially if a person hasn’t had a vaccine recently. Although the vaccine is good, it does not provide lifelong protection. As I write this, the best estimate is that a person gets pretty good protection for six months after their last booster. As long as COVID-19 is circulating at high levels in the community, we need to continue to get our boosters, avoid large crowds, and, at least for people at high risk, use masks.
Contact Dr. Roach